Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 69, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 30, 2003, 7:54 PM CDT for Andrew County, Buchanan County, Missouri. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 7:54 PM CDT (00:54 UTC)
- Expired
- Apr 30, 2003, 9:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
Counties Andrew County, MO, Buchanan County, MO
The radar
The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 5:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3988 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1381 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.2
The text
As transmitted, in the capitals the NWS used until 2016.
417 WUUS53 KEAX 010054 SVREAX MOC003-021-010200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 753 PM CDT WED APR 30 2003 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN ANDREW COUNTY IN NORTHWEST MISSOURI NORTHEASTERN BUCHANAN COUNTY IN NORTHWEST MISSOURI * UNTIL 900 PM CDT * AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ST JOSEPH...AND MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COSBY...ROCHESTER BY 805 PM CDT. THE TOWN OF COUNTRY CLUB IS ALSO IN THE PATH OF THIS STORM. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3968 9492 3972 9463 4001 9463 3986 9488 $$ HUDSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:29 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Apr 30, 3:29 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 329 PM CDT WED APR 30 2003 CONVECTION IN THE NEAR TERM AND AROUND DAY 4-6 MAIN FCST CHALLENGES. SO FAR...HAVE BEEN SITTING WAITING FOR CONVECTION TO FIRE THIS AFTERNOON. HAVE WATCHED THE WARM FRONT ACROSS THE NORTHERN ZONES RETREAT BACK INTO IA...SO WILL NEED TO WAIT FOR INITIATION FROM NORTHWEST MO OUT TO CENTRAL KS. SEEING A CAP IN PLACE FOR NOW...SO VERY LATE AFTERNOON MAY BE THE SOONEST TO GET THINGS STARTED... WAITING FOR SHORTWAVE. PROBABLY WONT HEAD INTO THE KC METRO AREA UNTIL EARLY EVENING AT THE SOONEST. AS FRONT REACHES THE AREA ALONG WITH SECOND WAVE...SOME CONCERN THAT HEAVY RAIN WILL BE THE BIGGER THREAT THAN SEVERE. WILL MENTION HEAVY RAIN...ALTHOUGH THINK THAT THE LOW LYING AREAS...AND MAYBE A COUPLE OF LOW HEADWATER GUIDANCE SITES WILL BE MOST AFFECTED. FEEL THAT FLOODING WILL NOT BE WIDESPREAD ENOUGH FOR FFA. HAVE INCREASED POPS FOR TIMEFRAME BEFORE MIDNIGHT FOR NORTHWESTERN ZONES...AND AFTER MIDNIGHT FOR THE SOUTHEASTERN ZONES. WILL SEE ONGOING PCPN IN EASTERN ZONES...BUT AM HOPING TO SEE THE FRONT MOST OF THE WAY THROUGH THE CWA BY MID MORNING THURS. HOWEVER...ETA/GFS BOTH HINTING AT THIS NOT HAPPENING. HAVE INCLUDED LOW CHANCE POPS IN EASTERN PORTIONS OF CWA THROUGH EARLY AFTERNOON. THIS IS MORE ALONG THE LINES OF THE ETA. NEXT WAVE COMING THROUGH OVER THE WEEKEND. SEEING MORE WAA TSRA POTENTIAL ON SATURDAY AFTERNOON THAT PREVIOUSLY. HAVE PUT IN CHANCES FOR SATURDAY NIGHT...ALTHOUGH LATER SHIFTS MAY NEED TO BRING IN SOONER. THINK THAT THE GFS IS A LITTLE FAST ON THE WAVE. HAVE PCPN FINALLY EXITING ON MONDAY AFTN. OTHERWISE DRY THROUGH WED. 27 329A EARLY MORNING SURFACE ANALYSIS DEPICTS A WARM FRONT EXTENDING ACROSS NORTHERN KANSAS AND MISSOURI...ROUGHLY ALONG A CONCORDIA TO KANSAS CITY TO MOBERLY LINE. THE POSITIONING OF THIS BOUNDARY IS THE MAIN FORECAST CONCERN FOR THIS AFTERNOON AND EVENING. PREFER TO FOLLOW CLOSER TO THE GFS IN THE SHORT TERM PORTION OF THE FORECAST. THE ETA SOLUTION SEEMS CONVECTIVELY BIASED...AND AM NOT CONFIDENT IN THE VALIDITY OF THE OUTFLOW BOUNDARY AND RESULTANT CONVECTION IT PROGS IN CENTRAL MISSOURI BETWEEN 18Z-21Z. EXPECT A CAP TO BE IN PLACE AT THE START OF THE AFTERNOON. ANTICIPATE CONVECTION TO DEVELOP IN THE VICINITY OF THE FRONTAL BOUNDARY ACROSS NORTHWEST MISSOURI BY 21Z AS A WEAK MID-LEVEL VORT MAX AND DIVERGENCE ASSOCIATED WITH AN UPPER JET STREAK ASSIST THE CAP IN WEAKENING. CONDITIONS ASSOCIATED WITH THE BOUNDARY LOOK FAVORABLE FOR THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS...ESPECIALLY BETWEEN 21Z TODAY AND 02Z THURSDAY. HAVE INCREASED POPS TO THE LIKELY CATEGORY FOR THIS TIME-FRAME. TEMPERATURES SOUTH OF THE BOUNDARY SHOULD WARM INTO THE LOW TO MID 80S...AS SOUTHERLY FLOW ALLOWS CURRENT DEWPOINTS IN THE UPPER 50S AND LOW 60S TO RISE INTO THE MID 60S. WITH THE PRESENCE OF STEEP LAPSE RATES...LARGE HAIL WILL BE A CONCERN. IN ADDITION...THERE IS A THREAT FOR TORNADIC STORMS...ESPECIALLY NORTH OF THE WARM FRONT IN NORTHERN MISSOURI. HELICITY VALUES IN EXCESS OF 200 AND VORTICITY GENERATION PARAMETER VALUES (ESTIMATING THE RATE OF TILTING AND STRETCHING OF HORIZONTAL VORTICITY) GREATER THAN 0.3 ARE SUPPORTIVE OF THE POTENTIAL TORNADO THREAT. WILL ALSO NEED TO MONITOR FLOODING ASPECTS OF THE EVENT...AS THE BOUNDARY IS FORECAST TO STALL ACROSS THE FORECAST AREA OVERNIGHT. NORTH CENTRAL AND NORTHEAST PORTIONS SEEM TO BE AT THE GREATEST RISK FOR FLOODING...AND MOISTURE CONVERGENCE AXIS IS FORECAST TO STALL ACROSS THIS AREA OVERNIGHT. OTHERWISE...ONLY MINOR TWEAKS HAVE BEEN MADE. SCHMIT .EAX... KS...NONE. MO...NONE.
Hazardous weather outlook, Apr 30, 3:50 PM CDT, 4 hours 4 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 350 PM CDT WED APR 30 2003 ...SEVERE THUNDERSTORMS STILL EXPECTED LATE THIS AFTERNOON INTO TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS...LARGE HAIL AND ISOLATED TORNADOES REMAIN POSSIBLE. AS OF 3 PM...A STRONG CAP /WARMER AIR ALOFT/ REMAINED IN PLACE ACROSS NORTHEAST KANSAS AND NORTHWEST MISSOURI THIS AFTERNOON. THUS FAR...THUNDERSTORM DEVELOPMENT HAS BEEN INHIBITED DUE TO THE CAP. THE MOST LIKELY SCENARIO IS THAT RAPID THUNDERSTORM DEVELOPMENT MAY OCCUR BETWEEN 4 PM AND 6 PM...MAINLY ACROSS NORTHEAST KANSAS AND NORTHWEST MISSOURI NORTH OF A TROY KANSAS TO BETHANY LINE. ANY TORNADO THREAT WOULD APPEAR TO BE CONFINED TO EARLY IN THE EVENT...AND AGAIN IN THIS AFOREMENTIONED AREA. A VERY UNSTABLE AIRMASS IN PLACE...ALONG WITH STEEP MID-LEVEL LAPSE RATES...WOULD LEAD TO A PRONOUNCED THREAT FOR VERY LARGE HAIL WITH SUPERCELL STORMS EARLY. STORMS WILL THEN BUILD SOUTH AND SOUTHWEST TOWARDS THE KANSAS CITY METRO AREA...BUT THIS WILL LIKELY NOT OCCUR UNTIL AT OR AFTER SUNSET. FORECAST PARAMETERS SUGGEST THAT STORMS WILL CONGEAL INTO A MESOSCALE CONVECTIVE SYSTEM AND MOVE ACROSS MUCH OF THE OUTLOOK AREA OVERNIGHT. WHILE LARGE HAIL AND DAMAGING WINDS WILL REMAIN THREATS...LOCALLY HEAVY RAIN MAY ALSO LEAD TO FLOODING PROBLEMS...ESPECIALLY IN RIVER BASINS THAT REMAIN SUSCEPTIBLE TO FLOODING FROM RECENT RAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWER AND THUNDERSTORM ACTIVITY WILL LINGER INTO THURSDAY. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AFTER EARLY THURSDAY MORNING...ADDITIONAL PRECIPITATION MAY COMPOUND PRE-EXISTING FLOODING PROBLEMS. THUNDERSTORMS ARE FORECAST ACROSS THE ENTIRE AREA ON SUNDAY AND MONDAY. SEVERE THUNDERSTORMS LOOK POSSIBLE WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION LIKELY WILL BE REQUIRED BY LATE THIS AFTERNOON AND TONIGHT...EARLY ON IN FAR NORTHWEST MISSOURI AND NORTHEAST KANSAS...AND THEN ACROSS THE ENTIRE OUTLOOK AREA LATER TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. HUDSON
In the hours before
Local storm report, Apr 30, 7:09 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
709 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 10 SE AMAZONIA MO .75 INCH HAIL
04/30/03 ANDREW REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0650 PM DENVER MO 1.75 INCH HAIL
04/30/03 WORTH REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 30, 7:12 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
712 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0701 PM 1 W DEARBORN MO 1 INCH HAIL
04/30/03 PLATTE REPORTED BY MEDIA.Local storm report, Apr 30, 7:22 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
722 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0704 PM 6 N EAGLEVILLE MO 1.75 INCH HAIL
04/30/03 HARRISON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 30, 7:29 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
729 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0727 PM EDGERTON MO .88 INCH HAIL
04/30/03 PLATTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 30, 7:42 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
742 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 PM 5 W ALBANY MO 1 INCH HAIL
04/30/03 GENTRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 30, 7:44 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
744 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM NEW HAMPTON MO 1 INCH HAIL
04/30/03 HARRISON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0737 PM KING CITY MO 1 INCH HAIL
04/30/03 GENTRY REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:05 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan | 40 min |
| Apr 30, 7:14 PM CDT | Tornado Warning | EAX | Platte | 31 min |
| Apr 30, 7:31 PM CDT | Severe Thunderstorm Warning | EAX | Clinton | 59 min |
| Apr 30, 7:31 PM CDT | Tornado Warning | EAX | Harrison | 44 min |
| Apr 30, 7:36 PM CDT | Severe Thunderstorm Warning | EAX | Gentry | 39 min |
| Apr 30, 7:36 PM CDT | Tornado Warning | EAX | Clinton | 39 min |
| Apr 30, 7:48 PM CDT | Tornado Warning | EAX | Mercer | 57 min |
| Apr 30, 8:08 PM CDT | Tornado Warning | EAX | Buchanan | 37 min |
| Apr 30, 8:11 PM CDT | Tornado Warning | EAX | Clinton | 19 min |
| Apr 30, 8:17 PM CDT | Severe Thunderstorm Warning | EAX | Harrison | 58 min |
| Apr 30, 8:19 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell | 56 min |
| Apr 30, 8:21 PM CDT | Severe Thunderstorm Warning | EAX | DeKalb | 69 min |
| Apr 30, 8:30 PM CDT | Tornado Warning | EAX | Putnam | 60 min |
| Apr 30, 8:38 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell | 37 min |
| Apr 30, 8:49 PM CDT | Severe Thunderstorm Warning | EAX | Mercer | 56 min |
| Apr 30, 9:10 PM CDT | Severe Thunderstorm Warning | EAX | Clinton | 50 min |
| Apr 30, 9:23 PM CDT | Tornado Warning | EAX | Schuyler | 52 min |
| Apr 30, 9:27 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 63 min |
| Apr 30, 9:29 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, DeKalb | 61 min |
| Apr 30, 9:41 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell | 64 min |
| Apr 30, 10:12 PM CDT | Severe Thunderstorm Warning | EAX | Livingston | 63 min |
| Apr 30, 10:41 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 64 min |
| Apr 30, 10:53 PM CDT | Severe Thunderstorm Warning | EAX | Ray | 52 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.